Embarrassing red cheeks

Please can I ask for some advice.

I have eczema on my cheeks and occasionally my neck and when it's bad my cheeks are bright red, itch and feel like they're on fire. It flares up when I'm stressed but for the past year it's become more frequent. I was diagnosed with asthma last December and I've noticed that my cheeks are worse when my asthma is not under control. Does this sound familiar?

I work in a large hospital and often get comments about my red cheeks. I'm very conscious of them and many people mistake it for embarrassment. I'll admit I easily get embarrassed but when they pass comment, even if just in fun, I feel uncomfortable and go even redder.

Are the red cheeks and asthma connected? Have you any suggestions as to what I can use on my face? I've had eumovate but was told it's steroid-based and so thins the skin.

Thanks very much.

11 Replies

oldestnewest
  • I have had exactly the same (including the comments at work!) not on my neck but forehead and cheeks.The best thing to do (if you havent already) is to get it checked out by your GP, as eczema can get infected. Also there is no need to put up with the discomfort as there are a lot of different creams the doctor can prescribe, so if one doesnt work, you can try another.

    Asthma and eczema often go hand in hand, also hayfever and allergies.I had the most horrendous eczema as a child but it improved and is just very low level now. I get it on my hands and the last 3 years or so on my face. GP prescribed Canestan which helped but it came back after I'd finished the course. I've had lots of steroid based creams in the past for my hands etc, but they are too strong for the face. Now I use E45 Itch Relief cream on my face and that has been very good. Good luck and I hope you get it sorted.

    Edit. Should have said Canestan was prescribed because the eczema was infected (can't remember the medical term for it).

  • Last year I got eczama on my face and forearms - my GP gave me Hydrocortisone for my face and Betnovate for my arms for the reason you gave that Betnovate thins the skin and the skin on the face is thin to begin with.

    The Hydrocortine worked a treat and it cleared up quite quickly, my forearms took longer to clear up but did in the end.

  • Thanks very much Joan UK and angievere for your really helfpul advice. Just knowing that I'm not on my own helps in itself. I've done as you suggested and booked an appt with the GP and I will ask about other creams.

  • I just googled and find you can buy Hydrocortisone cream over the counter at chemists

    I was given - actavis 1.0% w/w 30grams -

  • Hi Joan. Yes you can buy it, but I would always check with GP before using a steroid based cream if it's not been prescribed.

    Hope u got on alright CharlieCat.

  • Joan did u discuss with the pharmacy where the cream was being applied. As I was I informed hydrocortiscone 0.5% should be used on the face and hydrortiscone 1% to be used on the body as it can thin the skin.

  • Gussy, Angie

    mine was prescribed by my GP

  • Hydrocortisone cannot be purchased over the counter for use on the face even if it is the 0.5%w/w cream. The skin on the face is more delicate than skin elsewhere on the body and so steroid creams should not be used on the face without medical supervision. By the sounds of it really you need to see your GP, at you may need some steroid cream If you do need a steroid cream, don't worry too much about side effects your GP will provide the lowest dose that works for the shortest amount of time to minimise side effects, and will be able to provide you with advice to help minimise flare-ups.

    For me emollients (or moisturisers) form an important part of eczema/allergic contact dermatitis management. When my skin is dry it is more susceptible to irritants and allergens and mosturising can help break the itch-scratch cycle. It doesn't really matter what kind of mosturiser but I had to try several before I found one that suited my skin (I use dermol now), I steer clear of fragranced creams as they can irritate both my skin and my lungs. Using emollients means that I need to use steriod creams less so I have less side effects such as thinning of the skin.

    Asthma, eczema and allergies are thought to be related, and I do find that when one is bad it has a knock on effect on the others. For example, when ever one allergy is bad I start having skin reactions to new things that I'm normally okay with, I think I have a threshold after which I'm allergic to pretty much everything as I often end up constantly itching all over. Since moving house from inner city to a comparatiely rural area everything went nuts for me, my allergies and eczema have got worse and I have been diagnosed with asthma, and because the asthma's affecting my sleep I've started getting migraines again. I tread a very fine line and when one thing goes wrong it seems that everything does.

  • Thanks for all the replies and discussion.

    I'm going to ask my GP specifically about hydrocortizone cream. I was diagnosed with periorbital (around the eyes) eczema in about 1991 and was told it could spread to the rest of my face. It has and also occasionally to my neck and backs of my hands.

    I haven't used soap on my face since 1991. I use aqueous cream for washing and removing mascara (usually I only use that and lipstick). Every night I use diprobase on my hands, neck and face and whilst it helps with the skin dryness it doesn't really help with the eczema on my face.

    I can put up with ailments but I think it's the comments from people which I'm finding difficult to cope with. I'm a very private person and only tell them what I want them to know. I've only told two people about my asthma - the doctor I work with every day (I work in a hospital) and my manager. I haven't even told my family and friends as I don't want to cause them any worry (my mother has asthma). If I worked with a small group of people I would maybe have told them about the eczema or just hope they would become fed up of mentioning my face and stop. But I work in a big hospital with different people all the time.

    I will see my GP and try and get further treatment but also try and not to let comments get me down.

    Thanks again for your support.

  • The 1.0% w/w Hydrocortisone cream my GP prescribed for me, which worked a treat, can be bought over the counter at Boots.

    I hope you get what you need from your GP and that it works quickly for you, take care.

  • @Joan uk

    Hydrocortisone 1% cream can be bought over the counter from any pharmacy BUT pharmacists are not allowed to sell it to be used on the face.

    @Charliecat

    It sounds like you're doing all the right stuff for your eczema, so hopefully your GP wi

You may also like...